Alert archive / Washington / Wind Advisories in 2025
Wind Advisory 1, NWS Seattle, WA
NWS Seattle, WA issued this wind advisory at Jan 31, 2025, 4:18 AM PST. It took effect at Jan 31, 2025, 6:00 PM PST. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Jan 31, 2025, 4:18 AM PST (12:18 UTC)
- In effect from
- Jan 31, 2025, 6:00 PM PST
- Expired
- Feb 1, 2025, 1:00 AM PST
- In force
- 7 hr
- Issued by
- NWS Seattle, WA
The text
As transmitted.
835 WWUS76 KSEW 311218 NPWSEW URGENT - WEATHER MESSAGE National Weather Service Seattle WA 418 AM PST Fri Jan 31 2025 WAZ510-010000- /O.NEW.KSEW.WI.Y.0001.250201T0200Z-250201T0900Z/ Admiralty Inlet Area- Including the cities of Port Townsend 418 AM PST Fri Jan 31 2025 ...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 1 AM PST SATURDAY... * WHAT...West winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Admiralty Inlet Area. * WHEN...From 6 PM this evening to 1 AM PST Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicles. Secure outdoor objects. && $$ 44
1 follow-up statement
292 WWUS76 KSEW 312304 NPWSEW URGENT - WEATHER MESSAGE National Weather Service Seattle WA 304 PM PST Fri Jan 31 2025 WAZ510-010900- /O.CON.KSEW.WI.Y.0001.250201T0200Z-250201T0900Z/ Admiralty Inlet Area- Including the cities of Port Townsend 304 PM PST Fri Jan 31 2025 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM PST SATURDAY... * WHAT...West winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Admiralty Inlet Area. * WHEN...Until 1 AM PST Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicles. Secure outdoor objects. && $$ HPR
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this wind advisory went out at Jan 31, 4:03 AM PST, 15 minutes earlier.
Area forecast discussion, Jan 31, 4:03 AM PST, 15 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
403 AM PST Fri Jan 31 2025
.SYNOPSIS...Cold front moving through Western Washington this
afternoon. Cold upper level trough settling over the area later
tonight. The trough will remain over the area through next week
for a spell of well below normal temperatures and chances for
lowland snow at times. The coldest temperatures of the season by
far in store for next week.
&&
.SHORT TERM /TODAY THROUGH SUNDAY/...Satellite imagery shows cold
front just east of 130W this morning with rain out ahead of the
front over most of the area. Southwesterly flow aloft creating a
rain shadow over the eastern portion of the Strait of Juan de
Fuca. With the rain, temperatures were warmer than previous
mornings, in the upper 30s to mid 40s at 3 am/11z.
Cold front reaching the coast late morning, moving through the
interior around 21z and will be into the Cascades by 00z. Rain
over most of the area today with the rain shadow eastern Strait
filling in as the front gets closer to the area and the flow aloft
becomes more westerly. Snow levels in the 3000-3500 foot range
early this morning will rise to 4500-5000 feet later today ahead
of the front. Highs today in the mid 40s to lower 50s.
Cold front east of the area this evening. Quick strong westerly
push through the Strait of Juan de Fuca with the KUIL-KBLI
rapidly increasing to around plus 5 mb in the evening. Will issue
a wind advisory for the Admiralty Inlet area including Whidbey
Island for westerly wind gusts as high as 50 mph in the evening.
Winds easing after midnight. Snow levels dropping rapidly behind
the front to 1000-1500 feet. Temperatures aloft down to -6 or -7C
at 850 mb and near -30C at 500 mb by 12z. Thunderstorms possible
along the coast overnight with the rapidly changing air mass. A
little slower transition over the interior will keep the weather
type just showers. Lows tonight in the lower to mid 30s.
Now lets talk snow in the lowlands for the weekend. Looking at
the variables, first the positive variables for snow. Temperatures
aloft are cold enough, model 850 mb temperatures -6 to -9C
through the weekend, 1000-850 mb thickness values drop below 1300
meters late tonight and remain below 1300 meters through Sunday as
well. The negative variables for snow, surface gradients remain
onshore and 925 mb winds are also southerly. Even with the cold
air aloft these two variables are snow killers. With the onshore
flow high temperatures both days will be near 40. Lows Saturday
night near freezing and Sunday night a couple of degrees colder
with most places in upper 20s. Given these conditions the best
chances for accumulating snow are going to take place in the
overnight hours. There are no organized systems moving into the
area over the weekend. The models have consistently indicated a
vort max clipping the North Coast Saturday night which will
increase the snowfall chances there of all places. This little
feature will make it to the Northwest Interior by Sunday morning.
For the remainder of the area the cool and unstable air mass will
produce showers. Shower activity will increase during the day with
the daytime heating helping to destabilize the air mass. Even
with the temperatures above freezing during the day heavier
showers will push the snow levels briefly down to sea level. Snow
levels lowering to sea level in the overnight hours but shower
activity will decrease as the lower layers of the air mass cool.
All this makes for a tough snow forecast as the snow amounts will
be dependent on the timing, intensity and location of the showers.
As long as the low level flow remains onshore lower elevations,
say below 300 feet, will have a hard time getting much
accumulating snow. A little bit higher elevations will have a much
better chance especially in the overnight hours.
Orographics in the mountains over the weekend good, not great,
but enough to keep the Winter Storm Warning up in this forecast
package. Mount Rainier with the westerly flow aloft will be the
early winner in the most snow contest. Flow aloft turns southwesterly
Sunday which favors Mount Baker for the the higher snow totals.
The other variable in play this weekend is Fraser River outflow
winds in Whatcom county. The KBLI-CYWL gradient does not turn
negative until Saturday morning with the gradient dropping to -15
to -20 mb Sunday. Models are in good agreement that most of the
coldest air will remain bottled up over British Columbia over the
weekend with the Fraser River outflow winds not kicking in until
Sunday night into Monday.
Lastly, one thing to keep in mind in this scenario is the
refreezing of the liquid on the roads during the overnight hours
which will be possible beginning Saturday morning. A thin layer of
ice on the roads would make driving much more difficult versus a
small accumulation of snow.
.LONG TERM /MONDAY THROUGH THURSDAY/...Extended models are in good
agreement with the cold upper level trough remaining over Western
Washington through Thursday. Onshore flow ending with colder
offshore flow developing Monday and continuing through Thursday.
Precipitation wise same story as the weekend with nothing
organized coming our way but a unstable air mass remaining in
place keeping a chance of showers in the forecast. Models are
hinting at some drying later in the period with the coldest air.
Highs only in the 30s for the most part with Tuesday and
Wednesday the coldest of the period with highs possibly not
getting out of the mid 30s. Low temperatures dropping from the 20s
Monday night to the teens to lower 20s for the remainder of the
period. Felton
&&
.AVIATION...Southwest flow aloft continues as a deep upper trough
digs southward into the region. An associated frontal system will
move onshore late this afternoon. Ceilings will lower to MVFR across
much of the area in stratiform rain this morning with a few pockets
of IFR. Strong low level onshore flow will develop behind the front
this evening. This will lead to a convergence zone over
Snohomish/Skagit counties this evening as well as increasingly gusty
west/southwesterly surface winds.
KSEA...Ceilings are expected to lower to solid MVFR this morning as
rain continues to spread across the area ahead of a cold front
offshore. These conditions are expected to persist through the
afternoon before precipitation turns more showery behind the front
this evening. Convergence zone activity is expected to remain north
of the terminal this evening. Surface winds southerly 7 to 11 knots
will become southwesterly 15 gusting 25 to 30 knots after 00Z. Winds
will ease late tonight. 27
&&
.MARINE...A strong cold front will move onshore late this
afternoon with a strong onshore push expected to follow this
evening. This will produce a strong westerly surge through the
strait. Onshore gradients will gradually relax on Saturday. Strong
surface ridging over the interior of British Columbia is expected to
produce N/NE Fraser outflow for potentially gusty E/NE winds across
portions of the northern inland waters and strait late Sunday night
into Tuesday. 27
&&
.HYDROLOGY...No river flooding is expected over the next 7 days.
Precipitation with the upcoming systems moving through this weekend
into next week will bring the Skokomish River up to action stage.
The combination of mixed precipitation (snow in the higher
elevations and likely the lowlands later in the weekend) will also
likely slow rivers down (in combination with cooler temperatures).
&&
.CLIMATE...Seattle-Tacoma airport got 0.17 inches Thursday ending
the January dry streak at 13 days, the 2nd longest January dry
streak on record. The record 15 days January 16-30, 1963. The
monthly rainfall for Seattle is at 1.21 inches. The 3rd driest
January on record is 1.77 inches in 1977, 4th driest 2.25 inches
in 1979 and 1963. Felton
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Winter Storm Watch from Saturday evening through Monday morning
for Central Coast-East Puget Sound Lowlands-Lower Chehalis
Valley Area-San Juan County-Western Whatcom County.
Winter Storm Watch from this evening through Monday morning for
North Coast-Western Strait of Juan De Fuca.
Winter Storm Warning until 4 PM PST Saturday for West Slopes
North Cascades and Passes-West Slopes North Central
Cascades and Passes-West Slopes South Central Cascades and
Passes.
Wind Advisory from 6 PM this evening until 1 AM Saturday
Admiralty Inlet.
PZ...Small Craft Advisory from 2 PM this afternoon to 4 PM PST
Saturday for Grays Harbor Bar.
Small Craft Advisory from noon today to 1 AM PST Saturday for
West Entrance U.S. Waters Strait Of Juan De Fuca.
Gale Warning from 5 PM this afternoon to 4 AM PST Saturday for
Central U.S. Waters Strait Of Juan De Fuca-East Entrance
U.S. Waters Strait Of Juan De Fuca.
Small Craft Advisory until 5 PM PST this afternoon for Admiralty
Inlet-East Entrance U.S. Waters Strait Of Juan De Fuca-
Northern Inland Waters Including The San Juan Islands.
Small Craft Advisory from 2 PM this afternoon to 11 PM PST this
evening for Puget Sound and Hood Canal.
Small Craft Advisory until 4 AM PST Saturday for Coastal Waters
From Cape Flattery To James Island 10 To 60 Nm-Coastal
Waters From Cape Flattery To James Island Out 10 Nm-Coastal
Waters From James Island To Point Grenville 10 To 60 Nm-
Coastal Waters From James Island To Point Grenville Out 10
Nm-Coastal Waters From Point Grenville To Cape Shoalwater
10 To 60 Nm-Coastal Waters From Point Grenville To Cape
Shoalwater Out 10 Nm.
&&The office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 31, 1:23 PM PST | Winter Weather Advisory | SEW | 15 hr |
Nearby
Wind Advisories in Washington, 2025Every wind advisory in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.